Missouri, 2010

Hail in Missouri, April 5, 2010

April 5, 2010 · NWS EAX · 1 event in 1 county or zone

A strong thunderstorm produced penny sized hail in Holt County, in the evening hours of 4/5/2010.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong thunderstorm produced penny sized hail in Holt County, in the evening hours of 4/5/2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 5, 5:51 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 5, 5:51 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT MON APR 5 2010

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

CAPPED AIRMASS AND MARGINAL INSTABILITY PRECLUDES IMMEDIATE SEVERE
THREAT OVER NORTH CENTRAL AND NORTHEAST MO SO HAVE DROPPED THE
SEVERE THUNDERSTORM WATCH FOR THOSE AREAS. STILL WATCHING NW
MO/EXTREME NORTHEAST KS AS THAT AREA IS WITHIN THE REGION OF BEST
LOW LEVEL SHEAR AND INSTABILITY PARAMETERS. THE JUXTAPOSITION OF THE
0-6 KM BULK SHEAR AND APPROACH OF A WEAK H7 WAVE STILL FAVORS THIS
AREA FOR POSSIBLE CONVECTIVE DEVELOPMENT BEFORE THE AIRMASS BECOMES
CAPPED BY LATE THIS EVENING. LATEST HRRR MODEL IS NOT AS SUPPORTIVE
AS IT HAS PUSHED THE FAVORED AREA NORTH INTO SOUTHEAST NEB. NO
MATTER WHICH SCENARIO LOWER POPS STILL SEEM WARRANTED.

MJ

&&

.PREV DISCUSSION...
/448 PM CDT MON APR 5 2010/
CURRENT SURFACE ANALYSIS DEPICTS A DISTINCT LOW LEVEL THERMAL RIDGE
EXTENDING FROM TEXAS PANHANDLE INTO NORTH CENTRAL MISSOURI...ALONG
AND EAST OF SURFACE DRYLINE AND WEAK LOW PRESSURE MINIMA THAT IS
LOCATED NEAR HLC.  BROAD WEDGE OF LOW TO MID-60 DEWPOINTS EXTENDS
FROM EASTERN TEXAS ACROSS THE SOUTHERN HALF OF MISSOURI...WITH BEST
DEFINED MOIST AXIS EXTENDING FROM SPS TO JUST SOUTH OF EMP.  UPPER
LEVEL SUPPORT MINIMAL WITH H7 JET STREAK...BASED ON SATELLITE AND
PROFILERS...THE ONLY DISCERNIBLE FEATURE THAT MAY BE ABLE TO ENHANCE
UVV. SATELLITE IMAGERY SHOWING WEAK TO MODERATE CUMULUS ALONG THIS
AXIS...AND MAY SEE ISOLD TSRA DEVELOPMENT BY 22-23 UTC GIVEN
CONVECTIVE TEMPERATURE NEAR 90. BULK SHEAR VECTOR INDICATES ANYTHING
THAT DOES DEVELOP WILL MOVE NORTHEAST...THUS WILL HAVE TO WATCH FOR
ANY STORMS MOVING INTO NW QUAD OF CWA.  WL CTN TO WATCH THIS AREA
THE REST OF THE AFTERNOON HOURS AS LOW LEVEL WIND FIELD SHOULD
ENHANCE CONVERGENCE IN ADVANCE OF THE DRYLINE.  FURTHER NORTHEAST IN
THE AREA CURRENTLY COVERED BY WCN 48...BULK OF CONVECTION HAS MOVED
NORTH INTO IOWA.  COOL BOUNDARY LAYER IS LIMITING SURFACE
DEVELOPMENT...THUS FEEL THREAT OF SEVERE HAS DIMINISHED IN THIS AREA
FOR THE TIME BEING.

SURFACE WARM FRONT THAT EXTENDS FM WEAK LOW NEAR HLC...WILL MOVE
GRADUALLY NORTHWARD DURING LATE AFTERNOON AND EARLY EVENING
HOURS...MOVING INTO SOUTHERN IOWA BY 01-02 UTC.  RUC13/HRRR APPEAR
TO HAVE A GOOD HANDLE OF MOVEMENT BASED ON CURRENT CONDITIONS...THUS
WILL USE AMALGAMATION OF HRRR/RUC THERMAL AND MASS FIELDS FOR BASIS
OF FORECAST THROUGH TONIGHT.  WILL KEEP THREAT OF CONVECTION
GENERALLY ALONG AND NORTH OF THE WARM FRONT AS IT LIFTS NORTH.
PLACED HIGHEST POPS ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI
INITIALLY...BUT AS MENTIONED EARLIER...MAY NEED TO INCREASE POPS
INTO EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI IF CONVECTION
DEVELOPS NEAR DRYLINE.  FOR KANSAS CITY...SEDALIA AND BOONVILLE
AREAS...THREAT CONVECTION LOOKS MINIMAL.

TRIMMED MINIMUM TEMPERATURES SLIGHTLY FM PRVS FCST...AS COOLER
DEWPOINTS WILL CONTINUE TO ADVECT AND MIX INTO THE AREA FROM THE
SOUTHEAST.  OTRW...MADE ONLY SLIGHT MODIFICATION TO REMAINING
FORECAST GRIDS.

ON TUESDAY...CONCERN IS THE NEXT CONVECTIVE EVENT. AN UPPER TROUGH
DIGS ESE INTO THE SRN ROCKIES ON TUESDAY BEFORE PROGRESSING EAST INTO
THE CNTRL PLAINS TUESDAY NIGHT. THIS SYSTEM WILL DRIVE A CLD FRONT TO
NR THE MO BDR BY TUESDAY EVENING. THE ATMOSPHERE WILL REMAINED CAPPED
MUCH OF THE DAY...BUT AS MID LVL COOLING OCCURS AHEAD OF THE
BOUNDARY...THE CAP DISSIPATES QUICKLY...LIKELY ALLOWING FOR RAPID
CONVECTIVE DEVELOPMENT ALONG THE BOUNDARY BY LATE AFTN. BY LATE
AFTN...MLCAPES WILL RISE TO AROUND 2000 J/KG WITH VERY STRONG
SFC-6KM SHEAR FROM 60-85 KNOTS. THE SFC LOW WILL TRACK INTO SERN NEB
BY LATE AFTN WITH SUFFICIENT LOW LEVEL SRH FOR DEVELOPMENT OF
SUPERCELLS AND ISOLATED SUPERCELLS. THE GREATEST THREAT FOR TORNADIC
DEVELOPMENT WILL BE IN EXTREME ERN KS AND EXTREME WRN MO...BEFORE
CONVECTION EVOLVES INTO LINE SEGMENTS AS THE ATMOSPHERIC FLOW
BECOMES MORE PARALLEL TO THE FRONT. IN ADDITION...DAMAGING WINDS AND
LARGE HAIL IS ALSO LIKELY.

THE FRONT WILL SWEEP ACROSS MISSOURI TUESDAY NIGHT WITH THE UPPER
TROUGH AXIS MOVING ACR MO ON WEDNESDAY...POSSIBLY PROVIDED FOR A FEW
SHOWERS.

DB

EXTENDED (THURSDAY - MONDAY):
MODELS ARE CONSISTENT IN REBUILDING THE UPPER RIDGE INTO THE PLAINS
LATE IN THE WORK WEEK AS THE NEXT UPPER TROUGH APPROACHES THE WEST
COAST. TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND IN ADVANCE
OF THE NEXT UPPER TROUGH TO MOVE INTO THE CNTRL PLAINS. GFS AND ECMWF
ARE NOT IN AGREEMENT IN THE TIMING AND LOCATION...THEREFORE FOR THE
TIME BEING WL KEEP POPS LOW ON MONDAY.

DB

&&

.AVIATION...
FOR THE 00Z TAF...MAIN WEATHER IMPACT WILL BE THE CONTINUATION OF
STRONG AND GUSTY SOUTHERLY WINDS. WHILE THEY WILL DIMINISH SOME THIS
EVENING WITH THE LOSS OF SURFACE HEATING AND MIXING...THEY SHOULD
ONCE AGAIN RATCHET UP BY LATE TUESDAY MORNING.

OTHERWISE...CLOUDS HAVE SCATTERED OUT AS DRIER AIR ALOFT HAS BEEN
MIXED DOWN TOWARDS THE SURFACE. SATELLITE IMAGERY DOES SHOW A LARGE
AREA OF VFR/MVFR CEILINGS OVER OK AND NORTH TX. BELIEVE THIS CLOUD
COVER WILL QUICKLY ADVECT NORTH THIS EVENING AND OVERSPREAD THE
TERMINALS DURING THE LATE EVENING HOURS. DURING THE EARLY AFTERNOON
HOURS OF TUESDAY EXPECT CLOUDS TO ONCE AGAIN SCATTER OUT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 5, 6:04 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
704 PM CDT MON APR 5 2010

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
704 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP ACROSS EXTREME NORTHWEST
MISSOURI LATE THIS EVENING INTO THE EARLY OVERNIGHT HOURS...MAINLY
NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO GRANT CITY. LARGE
HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...THOUGH AN ISOLATED
TORNADO CANNOT BE RULED OUT.

EARLY THIS EVENING...A WEAK SURFACE LOW IS LOCATED OVER EXTREME NORTHWEST
MISSOURI AND A SURFACE WARM FRONT EXTENDS FROM THE LOW EASTWARD ALONG
THE MISSOURI-IOWA BORDER. A DRYLINE EXTENDS SOUTHWEST FROM THE LOW
ACROSS NORTHEAST KANSAS INTO SOUTH CENTRAL KANSAS. WARM AIR IN THE
MID-LEVELS OF THE ATMOSPHERE IS SUPPRESSING THUNDERSTORM DEVELOPMENT
EVEN THOUGH WARM AND MOIST AIR CONTINUES TO SURGE NORTHWARD ACROSS
THE OUTLOOK AREA. BECAUSE OF THIS CAPPING ENVIRONMENT...THUNDERSTORM
DEVELOPMENT IS NOT EXPECTED EARLY THIS EVENING.

BY LATE EVENING...THE WARM FRONT WILL LIFT NORTHWARD INTO IOWA WHILE
THE SURFACE LOW WILL DISSIPATE AND THE DRYLINE WILL RETREAT WESTWARD...
LEAVING A QUASI- STATIONARY BOUNDARY THAT WILL EXTEND FROM WESTERN
KANSAS INTO SOUTHWEST IOWA. DURING THE EARLY MORNING HOURS...THE
PASSAGE OF A WEAK MID- LEVEL JET COUPLED WITH THE LOW LEVEL JET WILL
COUPLE TO PRODUCE ENHANCED LIFT AND CONVERGENCE ALONG THE FRONTAL
BOUNDARY ACROSS NORTH CENTRAL KANSAS INTO SOUTHWEST
NEBRASKA...RESULTING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS. ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO MOVE
NORTHEAST...AND MAY CLIP THE EXTREME NORTHWEST CORNER OF MISSOURI
DURING THE EARLY MORNING HOURS. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL...THOUGH AN ISOLATED TORNADO IS NOT OUT OF THE
QUESTION GIVEN LOW LEVEL INSTABILITY AND WEAK DIRECTIONAL SHEAR IN THE
LOW LEVELS OF THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE INTO THE WESTERN PART OF THE OUTLOOK
AREA LATE TUESDAY AFTERNOON...AND PROGRESS ACROSS THE AREA TUESDAY
EVENING AND NIGHT. THUNDERSTORMS WILL LIKELY FORM ALONG AND AHEAD OF
THIS FRONT...AND WILL AFFECT MOST LOCATIONS IN THE REGION. ANY OF
THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS. HOWEVER...ISOLATED
TORNADOES ARE POSSIBLE DURING THE LATE AFTERNOON OR EVENING
HOURS...ACROSS EXTREME EASTERN KANSAS AND EXTREME WESTERN
MISSOURI...GENERALLY WEST OF A LINE FROM BETHANY TO RICHMOND TO
CLINTON. THIS INCLUDES THE CITIES OF KANSAS CITY AND ST JOSEPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO THE EARLY
MORNING HOURS...NORTH OF A LINE FROM HIGHLAND KANSAS TO GRANT
CITY MISSOURI.  SPOTTER ACTIVATION ALSO WILL BE LIKELY TUESDAY
AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA.

24

In the hours before

Special weather statement, Apr 5, 7:14 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT MON APR 5 2010

MOZ002-011-060145-
HOLT-NODAWAY-
814 PM CDT MON APR 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NODAWAY AND NORTHERN HOLT
COUNTIES UNTIL 845 PM CDT...

AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF FALLS CITY...MOVING NORTHEAST AT
50 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN HOLT AND NODAWAY COUNTIES...INCLUDING THE CITIES OF
CRAIG...MOUND CITY...MAITLAND AND SKIDMORE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4023 9487 4006 9541 4008 9541 4009 9539
      4011 9540 4013 9543 4017 9546 4027 9529
      4027 9519 4033 9519 4042 9502

DEROCHE

The radar

The Topeka radar (KTWX), 151 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
April 5, 7:33 PM CST
Where
Holt County, 1.38 mi S of Craig
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.180, -95.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226042.